Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2002, 8:31 PM CDT for Leavenworth County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2002, 8:31 PM CDT (01:31 UTC)
- Expired
- Apr 11, 2002, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 120131 SVRMCI KSC103-120230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 830 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS * UNTIL 930 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR WILLIAMSTOWN...OR 8 MILES NORTH OF LAWRENCE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RENO BY 850 PM CDT. TONGANOXIE...JARBALO BY 855 PM CDT. LINWOOD BY 905 PM CDT. BASEHOR BY 920 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3924 9491 3899 9492 3898 9518 3925 9516 CUTTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:00 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 11, 3:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT THU APR 11 2002 400 PM... MAIN CONCERN IS IN THE SHORT TERM WITH THREAT AND STRENGTH OF CONVECTION MAIN CONCERN TONIGHT. COLD FRONT HAS SHIFTED EAST AND WAS LOCATED FROM NEAR FNB NEB TO HUT KANSAS. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP AHEAD OF THE FRONT WITH THE AID OF WEAK H7-H3 LAYER DIVERGENCE-Q AHEAD OF SHORTWAVE TROF. LATEST MSAS DATA SUGGEST SURFACE LIFTED INDICES FROM -2 TO -3 WITH ETA FORECAST INDICES HANDLING SITUATION WELL. ETA SUGGEST CAPES BETWEEN 500-1000 J/KG THIS EVENING WITH THE INSTABILITY DIMINISHING AFTER SUNSET. AGREE WITH SPC OF KEEPING THREAT OF SEVERE MAINLY WEST OF CWA...BUT COULD SEE MARGINAL SEVERE WEATHER THREAT THIS EVENING...MAINLY RESTRICTED TO WEST CENTRAL MISSOURI. PRIMARY THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. COLD FRONT AND SHORTWAVE TO MOVE SLOWLY ACROSS THE CWA TONIGHT WITH THE RAIN TO END IN SERN ZONES BY 3 AM. ONLY SLIGHT COOLING DEPICTED MY MODELS ON FRIDAY WITH WARMER FWC GUIDANCE PREFERRED. ON SATURDAY...FORECAST BECOMES A LITTLE MORE DIFFICULT AS MODELS HAVING DIFFICULTY HANDLING STEADY STREAM OF SHORTWAVES IN ZONAL FLO. COLD FRONT TO MOVE THROUGH CWA TONIGHT WILL BECOME STATIONARY ACROSS OKLAHOMA AND ARKANSAS ON FRIDAY. CONVECTION OR DEVELOPING MCS MAY INHIBIT MOISTURE RETURN INTO CWA ON SATURDAY...THUS LIMITING PRECIP THREAT. WILL KEEP POPS LOW AT THIS TIME. IN THE EXTENDED...MODELS IN DISAGREEMENT IN TIMING AND STRENGTH OF NEXT TROF. UKMET/ECMWF/CANADIAN MUCH MORE VIGOUROUS WITH NEXT TROF ENTERING PAC NW. MRF SHOWING NO INDICATION OF THAT TROF...HOWEVER LATEST AVN TRENDING TOWARD OTHER SOLUTIONS. IF OTHER SOLUTIONS CORRECT...UPPER TROF FOR MIDWEEK TO BE WEAKER AND SLIDE FURTHER NORTH WITH LESS OF AN IMPACT ON CWA. TEMPERATURES WOULD ALSO BE A LOT WARMER THAN MRF DEPICTS. TO MAINTAIN CONTINUITY UNTIL EXTENDED PROBLEMS RESOLVED...WILL MAINTAIN THREAT OF PRECIP FROM MONDAY NIGHT THROUGH WEDNESDAY. WILL ALSO BOOST TEMPS FOR WEDNESDAY. DB 435 AM... TROUBLE SHOOTING AWIPS PROBLEMS LED TO DELAY. SCT ELEVATED -SHRA/ISOLD -TSRA FM EC KS THRU NW MO ASSOCD WITH LEADING EDGE OF PVA AND NR NOSE OF LLVL JET. ACTVTY EXPCD TO WKN BY MID MRNG AS LLVL JET VEEERS AND SHEARS NE INTO IA. FINALLY GOT A LOOK AT 06Z META AND IT IS A BIT SLOER THAN ERYR RUNS. LTST MODEL TRENDS FIT CURRENT RADAR TRENDS. PRIMARY SHRTWV STILL WELL UPSTRM AND VISIBLE ON WV STLT IMAGERY OVR WRN CO. CURRENT CONEPCEPTUAL MODEL FAVORS HOLDING ONTO LIKELY POPS FOR THIS MRNG OVR FAR NW MO WHILE REST OF CWA RMNS DRY. THEN WILL AWAIT ARRIVAL OF CO SHRTWV LTR THIS AFTN. CNVTN SHUD REFORM INVOF OF CDFNT FM SW IA THRU NW MO INTO CNTRL KS. DUE TO NRLY PARALLEL STEERING FLOW ACTVTY WILL BE SLOW TO SHIFT E UNTIL SQLN ORGANIZES. THINK SERN CWA WILL STAY REL DRY TILL A DYING SQLN RCHS RGN AFT 02Z. CNVTN EXPCD TO RCH MKC METRO IN THE 23Z-02Z TIME FRAME AND HANG ARND TILL ARND 06Z. MID/HI LVL CLDNS GRADLY SHFTG E COMBINED WITH SCT CNVTN WILL PRESENT A MAX TEMP FCST PROBLEM OVR WRN NW MO/NE KS TODAY. STILL BELIEVE SERN CWA HAS GD CHC TO WRM INTO UPR 70S/NR 80. WK HIGH PRESSURE WILL MOV INTO CWA FOR FRI WITH MINIMAL COOLG. META 2M TEMPS PROG MAX TEMPS INTO LOWER 70S ON FRI. THIS PROG HAS BEEN RGT MORE OFTEN THAN NOT AND AGREES MORE FAVORABLY WITH FWC THAN CDR MAV/FAN. WILL LEAN TWDS MAV TEMPS FOR TMRW. NEXT CHC PCPN STILL LOOKS LIKE SAT/SAT NGT. CDFNT CURRENTLY APCHG FM THE NW IS EXPCD TO STALL OVR OK/AR AND RETURN N ON SAT AS ANOTHER SHRTWV ZIPS E ACRS CNTRL RCKYS/CNTRL PLAINS. THIS FEATURE COMBINED WITH INCRG ELEVATED WAA SUGS CHC POPS AT A MINIMUM. LTR FCSTS MAY NEED TO UPGRADE TO LIKELY WORDING. 00Z CNDN/AVN QPF LOOK OVERDONE BUT HARD TO ARGUE AGAINST THEIR CONSISTENT MESSAGE LAST CPL OF RUNS...I.E. IT IS A GD BET TO RAIN ON SAT. HV TRENDED TWDS COOLER TEMPS FOR SAT DUE TO EXPCD RAIN/THICKENING CLDS. NO CHG TO EXTDD FCST PKG. JULY .EAX... MO...NONE. KS...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.